- EL CAJON, CA (PRNewswire)
-- Fred A. Baughman Jr., MD today announced the results of his research
into the "series" of veterans' deaths acknowledged by the Surgeon
General of the Army.
- Upon reading the May 24, 2008, Charleston (WV)
Gazette article "Vets Taking Post Traumatic Stress Disorder Drugs
Die in Sleep," Baughman began to investigate why these reported deaths
were "different." And, why they were likely, the "tip
of an iceberg."
- Andrew White, Eric Layne, Nicholas Endicott and Derek
Johnson were four West Virginia veterans who died in their
sleep in early 2008. Baughman's research suggests that they did not commit
suicide and did not "overdose" leading to coma as suggested by
the military. All were diagnosed with PTSD. All seemed "normal"
when they went to bed. And, all were on Seroquel (an antipsychotic)
Paxil (an antidepressant) and Klonopin (a benzodiazepine).
- They were not comatose and unarousable - with pulse and
respirations or pulse intact, responsive to CPR, surviving transport to
a hospital, frequently surviving. These were sudden cardiac deaths.
- At the time, Stan White, father of Andrew White knew
of eight such cases in Kentucky, Ohio and West Virginia.
- In a February 7, 2008 interview with the Chicago
Tribune, Lt. Gen. Eric B. Schoomaker, the Army's surgeon general,
said there has been "a series, a sequence of deaths" in the new
"warrior transition units."
- In April 2005, the FDA warned that Seroquel put
elderly patients with dementia-related psychosis at increased risk of death.
- On January 15, 2009, Ray et al, reported that antipsychotics
double the risk of sudden cardiac death. On March 17, 2009, Whang
et al reported that antidepressants, as well, increase the rate of sudden
- And yet, in an August 14, 2008 analysis of
two of the four Charleston-area deaths, the Inspector General for
Veterans Affairs concluded (Report No. 08-01377-185): "Although antipsychotic
medications have been identified as possible causes of cardiac rhythm disturbances,
a 2001 review...found no association with olanzapine (Zyprexa), quetiapine
(Seroquel), or risperidone (Risperdal) and Torsades de Pointes (a fatal
heart rhythm) or sudden death... we are unaware of any clinical practice
guidelines recommending baseline or periodic electrocardiogram monitoring
in young, healthy patients on quetiapine (Seroquel)."
- However, in a literature review covering the years 2000-2007,
entitled Sudden Cardiac Death Secondary to Antidepressant and Antipsychotic
Drugs: [Expert Opinion on Drug Safety; 2008, Number 2, March
2008 , pp. 181-194(14)] Sicouri and Antzelevitch conclude: (1) "A
number of antipsychotic and antidepressant drugs can increase the risk
of ventricular arrhythmias and sudden cardiac death" (2) "Antipsychotics
can increase cardiac risk even at low doses whereas antidepressants do
it generally at high doses or in the setting of drug combinations,"
and (3) "These observations call foran ECG at baseline and after drug
- This March 2008 article and the entire 2000-2007
medical literature it reviews was available to the Inspector General had
they chosen not to ignore it.
- On April 13, 2009, I wrote the Office of the Surgeon
General (OTSG) pressing him about his "sequence of deaths" statement
and the existence of a definitive analysis of these sudden deaths. Four
days later the OTSG responded: "The assessment is still pending and
has not been released yet."
- As of today, May 24, 1010, veteran's wife, Diane
VandeBurgt had "Googled" 128 (one hundred twenty eight)
such veteran's deaths: "dead in barracks," "in bed,"
"at work station." Dead! None in a coma.
- In her article Nearly 70 soldiers died in WTUs'
first 16 months by Gina Cavallaro, Army Times, February
1, 2009 - the public heard a major "slip of the tongue"
by Army officialdom: "More than 70 soldiers have died while assigned
to one of the Army's 36 WTUs, but suicide is not the leading cause."
Of those, nine (13%) were ruled suicides; six (9%) were pending investigation;
13 (19%) were killed in accidents; and 35 (50%) were from "natural
causes." "Natural causes" in 20 year olds? "We do have
warriors in transition who have died of cancer. There have also been heart
attacks," said WCTO (Warrior Transition Command) spokesman Robert
- How many "heart attacks?" Neither Cavallaro
or Moore returned my calls.
- On April 22, 2010 I anonymously received "SIRS
(Serious Incident Reports) 10/03/09-3/7/10/." In it were listed: Total
ARNG (Army National Guard) "Accident Fatalities--20; Suicide--32 (6
confirmed 12 pending); Combat--8; Illness caused--23; Other deaths--10;
Total--93. Among the listed: 10/19/09-"illness heart attack";
10/28/09-"illness cardiac arrest"; 11/10/09-"other found
dead"; 11/14/09-"other found dead"; 11/28/09-"illness
heart attack"; 12/26/09-"illness heart attack"; 1/2/10-"illness
cardiac arrest"; 2/7/10-"illness cardiac arrest"; 2/9/10-"illness
cardiac arrest"; 2/3/10-"illness cardiac arrest."; 2/10/10-"illness
cardiac arrest"; 2/21/10-"illness heart attack." Here we
have 13 of 93 (14%) definite or probable sudden cardiac deaths.
- Like the four Charleston-area veterans, Pfc. Ryan
Alderman was also on a never-justifiable cocktail of antipsychotic
and antidepressant drugs when he was found dead in his barracks at Ft.
Carson, Colo. Sudden cardiac death was confirmed by EKG by emergency
medical technicians at the scene, but reclassified as "suicide."
Why? By whom?
- The soldiers, veterans, their families and nation await
the truth about this epidemic of antipsychotic-antidepressant, sudden cardiac
deaths in the military.
- SOURCE Fred A. Baughman Jr., MD